Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 89, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 31, 2020, 1:32 PM CDT for Morgan County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2020, 1:32 PM CDT (18:32 UTC)
- Expired
- Jul 31, 2020, 2:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:15 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 31, 12:15 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1215 PM CDT Fri Jul 31 2020 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 945 AM CDT Fri Jul 31 2020 Cloud cover will briefly increase this morning as an area of scattered showers over central MS progresses into NW AL. Skies will then clear by late morning ahead of a surface trough axis pushing from the Arklatex region into the TN Valley. A line of thunderstorms approaching the Lower Miss Valley should remain south of the region, but will advance an outflow boundary into the region upon which convective initiation may focus later today. PW values remain near 2", allowing hydrometeor loading to increase the threat for wet microbursts, particularly when coupled with steep low level lapse rates over 7.5 C/km. The most likely period of showers and thunderstorms will be from 2 pm to 7 pm. Moderate winds at 850 mb will increase near 30 kts this evening. As a result, this will be a case of "sufficiency" in terms of wind shear that may result in more organized convection. With 0-3 km wind shear increasing near 20-30 kts, the threat for a tornado or two cannot be completely ruled out, although this is a low probability scenario. Although convective coverage is expected to slightly wane late this evening, the ongoing LLJ at 850 mb will maintain the potential for showers and thunderstorms through the overnight period. Otherwise, high temperatures today will warm into the upper 80s to low 90s. If numerous showers and thunderstorms develop earlier than currently forecast, high temperatures may struggle to reach the upper 80s. .SHORT TERM...(Tonight through Sunday night) Issued at 339 AM CDT Fri Jul 31 2020 Night cooling should lower rain chances a bit tonight. Kept likely shower chances going this evening, then diminished them into the slight chance to chance range overnight. Muggy conditions should continue with lows in the lower 70s. A few mid 70s are possible in the warmer areas. Another wet day is in store to end the week, as a cold front trailing from an area of low pressure (that should form over the Ozarks today) heads across the Ohio Valley during Saturday. The front should move in a west-east manner across the Tennessee Valley during Sat evening. Convergence preceding the front and a still unstable atmosphere could bring a risk of marginally severe convection during Sat as well. Not as clear cut on timing, but strong outflow winds again will be the main threat, along with frequent lightning and heavy downpours. Depending upon how much rainfall occurs today and tonight, flooding could become more of an issue over some parts of the area. With more clouds than sun and still good rain chances, high temperatures on Sat should range a bit cooler, in the low/mid 80s. Have ended shower activity from west to east Sat night, as cooler air filters in from the west. Night time lows should range in the 60s. Despite the front moving across the area, enough moisture and instability remaining could bring lower end rain chances across our eastern areas during Sun. Ended rain chances in the evening as a more stable regime becomes more in place. Similar temperatures to start a new week, with highs in the mid 80s and lows in the 60s Sun night. .LONG TERM...(Monday through Thursday) Issued at 339 AM CDT Fri Jul 31 2020 Heading into next week our main weather feature will be a longwave trough centered near the Great Lakes region. A series of disturbances will round the trough and bring showers and thunderstorms through the the week. Ahead of an approaching cold front, S/SW flow will keep moisture in place and temps in the mid to upper 80s on Monday. The front will move through on Tuesday, providing additional lift for showers/storms. The highest POPs will be during the afternoon to early evening hours with scattered showers and thunderstorms expected. Won't feel much of a temp change as daytime highs may only be a few degrees 'cooler' than Monday, but still reaching the mid to upper 80s. Will also note that the location of the trough will keep Hurricane Isaias along the Atlantic Coast, thus no impacts anticipated to the TN Valley from this storm. As we head into mid-week, the trough will slide northeastward and high pressure will build across the Midwest. NW flow aloft will still send a few weak disturbances our way and combined with diurnal heating, mainly isolated showers/storms are possible on Wednesday and Thursday afternoon. Look for daytime highs in the mid/upper 80s on Wednesday and a tad warmer in the upper 80s on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1215 PM CDT Fri Jul 31 2020 Scattered showers will develop this afternoon with some thunderstorms this evening. Some storms may be strong with gusty winds and heavy rain. Showers may continue overnight, but confidence is too low to mention at this time. There is the potential for wind shear overnight with strong southwest winds near 30 kts, but this should stay just above 2000 ft. Low ceilings develop early tomorrow morning and should continue through the morning period. Additional storms tomorrow do not appear likely at this time. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...30 SHORT TERM...RSB LONG TERM...JMS AVIATION...30 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jul 31, 3:57 AM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 357 AM CDT Fri Jul 31 2020 ALZ001>010-016-TNZ076-096-097-312300- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 357 AM CDT Fri Jul 31 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Scattered to widespread thunderstorms are possible today, as a series of upper disturbances continue to move eastward over much of the region. Stronger storms could produce damaging winds, locally heavy rainfall and isolated tornadoes. Isolated to scattered thunderstorms are expected tonight. Primary hazards will be lightning and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... This pattern will bring scattered to numerous thunderstorms once again on Saturday. Some storms could be strong to severe, producing damaging winds and locally heavy rainfall. Locally heavy rainfall may also translate into localized flooding and rises on area rivers and streams. Thunderstorms will then become isolated on Sunday, and more scattered Monday through Thursday, mainly during the afternoon to early evening hours. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Jul 31, 1:00 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
100 PM CDT Fri Jul 31 2020
ALZ016-311845-
Cullman AL-
100 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN COUNTY UNTIL 145
PM CDT...
At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Camp McDowell, or 7 miles west of Arley, moving east at 40 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Dodge City, Baldwin, Wilburn, Logan, Bremen, Crane Hill and Smith
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3396 8711 3397 8714 3398 8714 3399 8715
3399 8711 3420 8711 3423 8691 3395 8691
3395 8711
TIME...MOT...LOC 1759Z 262DEG 33KT 3405 8733
70/DDThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:00 PM CDT | Special Weather Statement | HUN | Cullman | 45 min |
| Jul 31, 1:19 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 41 min |
| Jul 31, 1:58 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 47 min |
| Jul 31, 1:59 PM CDT | Severe Thunderstorm Warning | HUN | Madison, Morgan | 46 min |
| Jul 31, 2:29 PM CDT | Special Weather Statement | HUN | Madison | 46 min |
| Jul 31, 2:52 PM CDT | Special Weather Statement | HUN | Jackson | 38 min |
| Jul 31, 3:03 PM CDT | Special Weather Statement | HUN | Madison | 42 min |
| Jul 31, 3:32 PM CDT | Special Weather Statement | HUN | Jackson | 43 min |
| Jul 31, 4:33 PM CDT | Special Weather Statement | HUN | DeKalb | 27 min |
| Jul 31, 1:42 PM CDT | Special Weather Statement | HUN | Franklin | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.